Alert archive / Texas / Special Weather Statements in 2008
Special Weather Statement, NWS Brownsville, TX
NWS Brownsville, TX issued this special weather statement at Aug 30, 2008, 5:21 PM CDT for Starr County, Texas. It was in force for 9 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2008, 5:21 PM CDT (22:21 UTC)
- Expired
- Aug 30, 2008, 5:30 PM CDT
- In force
- 9 min
- Issued by
- NWS Brownsville, TX
County Starr County, TX
The radar
The Brownsville radar (KBRO), 168 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 5:21 PM CDT | FUNNEL CLOUD | 7 Wnw Rio Grande City, TX | PUBLIC REPORTED FUNNEL CLOUD ONE MILE NORTH OF ROSITA/7 MILES WNW OF RIO GRANDE CITY. LOCAL MEDIA LATER RELAYED CELL PHONE VIDEO TO NWS OF A ROPE-LIKE FUNNEL CLOUD TAKEN IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 10.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2052 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS84 KBRO 302222
SPSBRO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
521 PM CDT SAT AUG 30 2008
TXZ252-302230-
STARR-
521 PM CDT SAT AUG 30 2008
...FUNNEL CLOUDS ARE POSSIBLE IN WESTERN STARR COUNTY...
AT 521 PM CDT...THE PUBLIC REPORTED A FUNNEL CLOUD JUST NORTH OF
ROSITA IN STARR COUTY. THIS THUNDERSTORM IS MOVING WEST AT 10 MPH.
FUNNEL CLOUDS MAY AFFECT...
ESCOBARES BY 520 PM CDT.
FUNNEL CLOUDS CAN BECOME BRIEF...SMALL...BUT DANGEROUS TORNADOES.
MOVE INDOORS IMMEDIATELY...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 2665 9898 2651 9879 2636 9891 2639 9894
2639 9895 2649 9911 2650 9911
TIME...MOT...LOC 2221Z 127DEG 14KT 2649 9893
$$
58What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Aug 30, 1:44 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 30, 1:44 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 144 PM CDT SAT AUG 30 2008 .DISCUSSION...CONVECTION FIRING AS EXPECTED THIS AFTERNOON WILL PRODUCE ANOTHER TWO INCHES LOCALLY IN BRIEF BUT HEAVY DOWNPOURS. IN THE SHORT TERM POPS TO FALL OFF CONSIDERABLY TONIGHT AS MID LEVEL SYNOPTIC LIFT DISAPPEARS WITH ADJUSTING WIND FIELD. UPPER LEVEL MOISTURE DISAPPEARS BY SUNDAY AFTERNOON. LIGHT SURFACE FLOW BACKING SLOWLY EAST NORTHEAST THROUGH MONDAY IN RESPONSE TO ALTERED ENVIRONMENT RE GUSTAV DRYING BOUNDARY LAYER AS WELL. BY MONDAY NORTHERLY FLOW WILL BRING DEEP DRY AND VERY WARM AIR ON SUBSIDENT SIDE OF THE STORM OVER THE RIO GRANDE VALLEY SIGNIFICANTLY DECREASING CLOUD COVER AND BRINGING NEAR RECORD TEMPS MONDAY. TUESDAY MAX TEMPS WILL BE QUITE WARM AS WELL ALTHOUGH RECORDS ARE SLIGHTLY HIGHER AND TEMPS MAY NOT REACH QUITE THAT HIGH. MODELS TRAP A LAYER OF MOISTURE OFF THE SURFACE THROUGHOUT SO MAY NOT SEE TOTALLY CLOUDLESS SKIES BUT WILL BE PLENTY WARM UNDER PANCAKE CUMULUS. BEYOND TUESDAY FORECAST MORE UNCERTAIN DEPENDING ON EVENTUAL TRACK OF GUSTAV AND POST LANDFALL BEHAVIOR. AT THIS TIME EXPECT HEAVY RAINFALL EVENT TO REMAIN WELL NORTH OF DEEP SOUTH TEXAS. EVEN SO WE COULD SEE MOISTURE RETURN AND MORE CLOUDS AS EARLY AS WEDNESDAY BUT MORE LIKELY LATER IN THE WEEK. && .AVIATION...MORE SCT SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER PORTIONS OF THE LOWER RIO GRANDE VALLEY. THIS ACTIVITY HAS REMAINED WELL NORTH AND WEST OF THE TAF SITES. LOCALIZED HEAVY DOWNPOURS AND GUSTY WINDS WILL BE POSSIBLE WITH THESE. SOME CLOUD TO SURFACE LIGHTNING HAS ALSO BE DETECTED IN THESE EVENTS AND STILL WILL BE POSSIBLE THROUGH THE REST OF THE AFTERNOON AND EVENING. ADDITIONAL DEVELOPMENT OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE REST OF TODAY AND WILL MONITOR FOR CHANGES. THIS ACTIVITY COULD REDUCE VIS/CIGS TEMPORARILY. LIGHT EAST TO NORTHEAST WINDS ARE ANTICIPATED THROUGH TODAY AND TONIGHT. SUBSIDENCE ASSOCIATED WITH HURRICANE GUSTAV WILL BEGIN TO LIMIT SHOWER ACTIVITY AND CLOUD COVER ON SUNDAY. && .MARINE...AT 1PM...BUOY 42020 REPORTED AN NORTHEAST WIND AT 12 KNOTS WITH SEAS AT 3 FEET AND A PERIOD OF 5 SECONDS. MTRPIL REPORTED A NORTHEAST WIND AT 10 KNOTS. PASSING SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OFFSHORE WATERS THIS AFTERNOON AND EVENING. SOME MAY CONTAIN BRIEF HEAVY DOWNPOURS AND GUSTY WINDS. HURRICANE GUSTAV WILL BE PUSHING INTO THE CENTRAL GULF OF MEXICO ON SUNDAY. THIS WILL FORCE LONG PERIOD SWELLS INTO THE NORTHWEST GULF LATE SUNDAY INTO MONDAY. SEAS ARE EXPECTED TO PEAK LATE MONDAY AROUND 10 FEET WITH 6 TO 8 FOOT WAVES ALONG THE BEACH. WINDS WILL TURN NORTHWEST ON MONDAY AND COULD KEEP SEAS FROM REACHING HIGHER THAN THIS. OFFSHORE FLOW WILL GRADUALLY DECREASE THE WAVE HEIGHTS THROUGH THE MIDDLE OF NEXT WEEK. CONDITIONS FOR THE LATTER HALF OF THE WEEK ARE HIGHLY DEPENDENT ON THE PATH GUSTAV TAKES AFTER MAKING LANDFALL ON THE NORTHERN GULF COAST. MARINERS SHOULD CONTINUE TO MONITOR THE PROGRESS OF HURRICANE GUSTAV THE NEXT SEVERAL DAYS. && .CLIMATE...SUBSIDENCE AROUND MAJOR HURRICANES IN THE CENTRAL GULF HAS IN THE PAST CAUSED SIGNIFICANT DAYTIME HEAT SPIKES FOR THE RIO GRANDE VALLEY. SUBSIDENCE AROUND BOTH KATRINA AND RITA IN 2005 BROKE TEMPERATURE RECORDS FOR BRO...HRL AND MFE FROM THE DAY BEFORE TO THE DAY AFTER LANDFALL. SUBSIDENCE AROUND A MAJOR HURRICANE IN AUGUST 1915 BROUGHT 104 DEGREE TEMPERATURES FOR 2 DAYS STRAIGHT. THE GREAT GALVESTON HURRICANE OF 1900 BROUGHT 100 DEGREE TEMPERATURES FOR 3 DAYS. TEMPERATURE RECORDS FOR SEPTEMBER 1ST..2ND AND 3RD ARE AS FOLLOWS: BROWNSVILLE: 99/ 98/ 99 HARLINGEN: 103/104/103 MCALLEN: 101/101/103 && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 78 91 78 95 / 30 20 10 0 BROWNSVILLE 77 92 77 98 / 30 20 10 0 HARLINGEN 76 93 76 99 / 30 20 10 0 MCALLEN 75 96 77 99 / 30 20 10 0 RIO GRANDE CITY 75 98 76 103 / 40 30 10 0 SOUTH PADRE ISLAND 80 90 79 92 / 30 20 10 0 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE 64/51
Hazardous weather outlook, Aug 30, 4:52 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 452 AM CDT SAT AUG 30 2008 GMZ130-132-135-150-155-170-175-TXZ248>257-311000- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 452 AM CDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT. THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL PERSIST DUE TO LINGERING DEEP TROPICAL MOISTURE INTERACTING WITH DAYTIME HEATING. ANY SHOWER AND THUNDERSTORM ACTIVITY THAT DEVELOPS HAVE THE POTENTIAL FOR PRODUCING LOCALLY HEAVY RAINFALL AND SOME LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT OF ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL PERSIST INTO NEXT WEEK DUE TO LINGERING DEEP TROPICAL MOISTURE INTERACTING WITH DAYTIME HEATING. ANY SHOWER AND THUNDERSTORM ACTIVITY THAT DEVELOPS THROUGH EARLY NEXT WEEK WILL HAVE THE POTENTIAL FOR PRODUCING LOCALLY HEAVY RAINFALL AND SOME LOCALIZED MINOR FLOODING. TROPICAL STORM GUSTAV IS EXPECTED TO MOVE INTO THE SOUTHEASTERN GULF OF MEXICO EARLY SUNDAY AS A HURRICANE. EASTERLY SWELLS FROM GUSTAV MAY PRODUCE A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA BY LATE SUNDAY THROUGH TUESDAY NIGHT. A HIGH SURF ADVISORY AND A COASTAL FLOOD ADVISORY MAY ALSO BE NEEDED DURING THAT TIME DUE TO SWELLS FROM GUSTAV. RESIDENTS OF DEEP SOUTH TEXAS WILL NEED TO PAY CLOSE ATTENTION TO THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL HURRICANE CENTER CONCERNING THE MOVEMENT OF GUSTAV. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 65
In the hours before
Special weather statement, Aug 30, 4:57 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 457 PM CDT SAT AUG 30 2008 TXZ252-302300- STARR- 457 PM CDT SAT AUG 30 2008 ...MORE HEAVY RAINS ARE DEVELOPING IN SATURATED STARR COUNTY... SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE DEVELOPING OVER MOST OF CENTRAL STARR COUNTY EXTENDING SOUTH INTO ADJACENT MEXICO. THESE SHOWERS AND THUNDERSTORMS WERE DRIFTING SLOWLY EAST OVER MANY OF THE SATURATED AREAS OF STARR COUTY INCLUDING RIO GRANDE CITY...ROSITA...ESCOBARES...AND ROMA. RAIN TOTALS OF 1 TO 2 INCHES ARE POSSIBLE THROUGH 6 PM...CAUSING PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS. SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS EACH YEAR...MANY DUE TO POOR VISIBILITY AND WET ROADS. IF YOU ENCOUNTER WATERS OF UNKNOWN DEPTH WHILE DRIVING...TURN AROUND...DONT DROWN. 58/JP
Special weather statement, Aug 30, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
521 PM CDT SAT AUG 30 2008
TXZ252-302230-
STARR-
521 PM CDT SAT AUG 30 2008
...FUNNEL CLOUDS ARE POSSIBLE IN WESTERN STARR COUNTY...
AT 521 PM CDT...THE PUBLIC REPORTED A FUNNEL CLOUD JUST NORTH OF
ROSITA IN STARR COUTY. THIS THUNDERSTORM IS MOVING WEST AT 10 MPH.
FUNNEL CLOUDS MAY AFFECT...
ESCOBARES BY 520 PM CDT.
FUNNEL CLOUDS CAN BECOME BRIEF...SMALL...BUT DANGEROUS TORNADOES.
MOVE INDOORS IMMEDIATELY...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 2665 9898 2651 9879 2636 9891 2639 9894
2639 9895 2649 9911 2650 9911
TIME...MOT...LOC 2221Z 127DEG 14KT 2649 9893
58Nearby
Special Weather Statements in Texas, 2008Every special weather statement in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.